correct dosing of ibuprofen and tylenol

Optimal Dosing of Acetaminophen (Tylenol) and Ibuprofen (Motrin)

Introduction

Acetaminophen, also known as Tylenol or Paracetamol, and Ibuprofen, also known as Motrin, are two of the most commonly used and prescribed drugs in the world. The most feared side effect of Acetaminophen is liver failure, however, this rarely occurs with routine use. More common side effects from acetaminophen include nausea and vomiting, constipation in children, pruritus and insomnia. Ibuprofen and other NSAIDS have a much broader and more concerning side effect profile which can be seen in acute or chronic use. This includes but is not limited to gastrointestinal distress and bleeding, acute and chronic kidney disease, hypertension, cardiovascular and cerebrovascular disease.

Acetaminophen is compounded in either 325 mg or 500 mg tablets and is often dosed at either 650 mg or 1000 mg. Max daily dose is 3000 to 4000 mg depending on which resource you are reviewing. Ibuprofen comes in 200, 400, 600 and 800 mg tablets and is prescribed at a variety of doses in that range. Max daily dose of ibuprofen is 2400 to 3200 mg depending on reference material. Sports medicine physicians commonly prescribe the two medications and should know how to properly dose them to maximize benefit and minimize side effects and complications.

Author Note: This post focuses solely on adult dosing and does not review the well established weight based dosing in pediatric patients.

Pain

Several studies evaluated the correct analgesic dose of acetaminophen. A 2003 Cochrane review included 47 studies determined that there was no difference in pain between 650 mg and 1000 mg.[1]Barden, J., et al. “Single dose oral paracetamol (acetaminophen) for postoperative pain.” Cochrane database of systematic reviews 1 (2004). However, this review was based on a multitude of studies evaluating either 650 or 1000 mg but not comparing them in a single study.

Better designed studies have suggested there is a difference. The first placebo controlled study was published in 1974 comparing 650 and 1000 mg of acetaminophen for postpartum pain. The authors demonstrated 1000 mg was superior to 650 mg for pain relief.[2]Hopkinson, J. H., et al. “Acetaminophen (500 mg) versus acetaminophen (325 mg) for relief of pain in episiotomy patients.” CURRENT THERAPEUTIC RESEARCH-CLINICAL AND EXPERIMENTAL 16.3 … Continue reading More recently, a 2012 randomized clinical trial compared 650 and 1000 mg for post operative dental pain. They found the 1000 mg group had clinically meaningful and statistically significantly greater efficacy in treating postoperative pain.[3]Barden, J., et al. “Single dose oral paracetamol (acetaminophen) for postoperative pain.” Cochrane database of systematic reviews 1 (2004). Moore et al performed a systematic review and meta-analysis in 2015 and asked several questions. Regarding acetaminophen, in all surgery as well as in dental pain, acetaminophen 1000 mg was more efficacious than acetaminophen 600/650 mg. Number needed-to-treat (NNT) data showed that it took fewer patients receiving acetaminophen 1000 mg (NNT=3.6) in order to get one patient with beneficial effect, compared to acetaminophen 600/650 mg (NNT=4.6), however this difference was not statistically significant.[4]Moore, R. A., et al. “Overview review: Comparative efficacy of oral ibuprofen and paracetamol (acetaminophen) across acute and chronic pain conditions.” European Journal of Pain 19.9 … Continue reading The risk of adverse events was similar between the two doses, and there were no serious adverse events reported with both doses

Mean pain scores following ibuprofen doses of 400, 600 and 800 mg at baseline and at 60 mintes.[5]Motov, Sergey, et al. “Comparison of oral ibuprofen at three single-dose regimens for treating acute pain in the emergency department: a randomized controlled trial.” Annals of Emergency … Continue reading

Ibuprofen dosing has similarly been studied to identify the maximal analgesic dose. Motov et al published a randomized, double-blind study comparing 400 mg, 600 mg and 800 mg for acute pain in the emergency department. They found similar analgesic effects between the three doses suggesting 400 mg was equally as effective as 600 or 800 mg.[6]Motov, Sergey, et al. “Comparison of oral ibuprofen at three single-dose regimens for treating acute pain in the emergency department: a randomized controlled trial.” Annals of Emergency … Continue reading Lyngstad et al performed a similar study in patients with acute postoperative pain and found ibuprofen doses about 400 mg did not significantly increase the analgesic effect.[7]Lyngstad, Gaute, et al. “Analgesic effect of oral ibuprofen 400, 600, and 800 mg; paracetamol 500 and 1000 mg; and paracetamol 1000 mg plus 60 mg codeine in acute postoperative pain: a … Continue reading In an article in evidence based practice, Harrison performed a narrative review of the max analgesic dose of ibuprofen and concluded that there was no analgesic benefit above 400 mg.[8]Harrison, Matthew, et al. “Do prescription doses of ibuprofen (600 or 800 mg per dose) provide greater analgesic effect for acute pain than over-the-counter doses (200 or 400 mg per … Continue reading

Numerical rating scale pain scores comparing ibuprofen and acetaminophen, oxycodone, hydrocodone and codeine. Baseline pain scores were high and did not differ between groups at 0, 1 or 2 hours.[9]Chang, Andrew K., et al. “Effect of a single dose of oral opioid and nonopioid analgesics on acute extremity pain in the emergency department: a randomized clinical trial.” Jama 318.17 … Continue reading

Several studies have compared taking ibuprofen 400 mg and 1000 mg acetaminophen together. In 2017, Chang et al performed a randomized clinical trial comparing the following combinations for acute extremity pain in the Emergency Department: 400 mg of ibuprofen and 1000 mg of acetaminophen; 5 mg of oxycodone and 325 mg of acetaminophen; 5 mg of hydrocodone and 300 mg of acetaminophen; or 30 mg of codeine and 300 mg of acetaminophen. There were no statistically significant differences between any of the groups at 2 hours after a single dose.[10]Chang, Andrew K., et al. “Effect of a single dose of oral opioid and nonopioid analgesics on acute extremity pain in the emergency department: a randomized clinical trial.” Jama 318.17 … Continue reading Bijur performed a very similar RCT in 2021 comparing essentially the same combinations: 400 mg ibuprofen/1,000 mg acetaminophen, 800 mg ibuprofen/1,000 mg acetaminophen, 30 mg codeine/300 mg acetaminophen, 5 mg hydrocodone/300 mg acetaminophen, or 5 mg oxycodone/325 mg acetaminophen. For acute musculoskeletal pain, no analgesic was more efficacious than others 1 or 2 hours after baseline. [11]Bijur, Polly E., et al. “A randomized trial comparing the efficacy of five oral analgesics for treatment of acute musculoskeletal extremity pain in the emergency department.” Annals of … Continue reading Daniels performed a similar study evaluating postoperative pain and found that 400 mg ibuprofen and 1000 mg acetaminophen was comparable with or superior to both ibuprofen/codeine and acetaminophen/codeine.[12]Daniels, Stephen E., et al. “A randomised, five-parallel-group, placebo-controlled trial comparing the efficacy and tolerability of analgesic combinations including a novel single-tablet … Continue reading

In summary, the maximum analgesic dose of acetaminophen is 1000 mg and the maximum analgesic dose of ibuprofen is 400 mg. When these two medications are taken together at these doses, they provide as much analgesic relief as hydrocodone, oxycodone and codeine.

Inflammation

Ibuprofen acts as a non-steroidal anti-inflammatory medication. For example, patients with a flare of knee osteoarthritis have been shown to have decreased swelling with ibuprofen administration compared to placebo.[13]Gineyts, E., et al. “Effects of ibuprofen on molecular markers of cartilage and synovium turnover in patients with knee osteoarthritis.” Annals of the Rheumatic Diseases 63.7 (2004): … Continue reading

The anti-inflammatory effect is a little more challenging to study and quantify. However, a few papers have tried to answer this question. Bradley et al found ibuprofen 1200 mg/day (400 mg TID) was similar to 2400 mg/day (800 mg TID) for the treatment of knee osteoarthritis, however the higher dose resulted in decreased pain and walking scores.[14]Bradley, John D., et al. “Comparison of an antiinflammatory dose of ibuprofen, an analgesic dose of ibuprofen, and acetaminophen in the treatment of patients with osteoarthritis of the … Continue reading Deodhar et al studied ibuprofen 1200 mg/day for patients with rheumatoid arthritis and knee inflammation. They found ibuprofen significantly reduced uptake of radioactive pertechnate (99mTc) in the knee.[15]DEODHAR, SHRIDHAR D., et al. “Measurement of clinical response to anti-inflammatory drug therapy in rheumatoid arthritis.” QJM: An International Journal of Medicine 42.2 (1973): 387-401. The optimal anti-inflammatory dose can not be definitively stated.

Acetaminophen does not have clinically significant anti-inflammatory properties.

Author Note: The author seems to recall a paper that suggested 600 mg was the optimal dose for treating inflammation in gout, however we could not find the paper for the purpose of this article

Fever

In adults, there are no comparative studies evaluating the optimal antipyretic dose for ibuprofen. We recommend 200 to 400 mg every 4 to 6 hours as needed; if fever persists, may titrate up to 600 to 800 mg every 6 hours as needed.[16]Promes, John T., et al. “A prospective, multicenter, randomized, double-blind trial of IV ibuprofen for treatment of fever and pain in burn patients.” Journal of burn care & research … Continue reading

In adults, there is no evidence comparing the clinical efficacy of 1000 mg acetaminophen compared with 650 mg acetaminophen for the management of fever.[17]Moore, R. A., et al. “Overview review: Comparative efficacy of oral ibuprofen and paracetamol (acetaminophen) across acute and chronic pain conditions.” European Journal of Pain 19.9 … Continue reading

Conventional wisdom suggests alternating tylenol and ibuprofen for fever management with the vast majority of literature coming from pediatrics, a practice recommended by 50% of pediatricians.[18]Mayoral CE, Marino RV, Rosenfeld W, Greensher J. Alternating antipyretics: Is this an alternative? Pediatrics. 2000;105:1009–12 Hay et al found that ibuprofen plus acetaminophen was superior to either agent individually for fever control, although they recommended ibuprofen if choosing monotherapy.[19]Hay, A. D., et al. “Paracetamol and ibuprofen for the treatment of fever in children: the PITCH randomized controlled trial.” Health technology assessment 13.27 (2009): 1-186. demonstrated that there is no difference between monotherapy or combined therapy administered simultaneously.[20]Lal A, Gomber S, Talukdar B. Antipyretic effects of nimesulide, paracetamol and ibuprofen-paracetamol. Indian J Pediatr. 2000;67:865–70. An israeli study found alternating ibuprofen and acetaminophen every 4 hours resulted in fewer antipyretic doses, fewer fever recurrences on days 5 and 10, and less daycare absenteeism than monotherapy.[21]Sarrell EM, Wielunsky E, Cohen HA. Antipyretic treatment in young children with fever: Acetaminophen, ibuprofen, or both alternating in a randomized, double-blind study. Arch Pediatr Adolesc Med. … Continue reading A Lebanese study showed more afebrile patients at 6 hours after ibuprofen followed by acetaminophen when compared to ibuprofen followed by placebo at 4 hours.[22]Nabulsi MM, Tamim H, Mahfoud Z, et al. Alternating ibuprofen and acetaminophen in the treatment of febrile children: A pilot study [ISRCTN30487061] BMC Med. 2006;4:4

Summary

For pain, the maximum analgesic dose of ibuprofen is 400 mg and for acetaminophen, 1000 mg. When taken together, they appear to work synergistically and provide similar pain relief to other oral opiates. The optimal anti-inflammatory dose of ibuprofen is not well delineated in the literature. There are no comparitive studies looking at optimal dosing of ibuprofen or acetaminophen for fever.

References[+]